# SDR SPOA20141013001

- Difficulty date: October 10, 2014
- Submitted: October 13, 2014
- Operation: Air carrier
- Aircraft: N626N
- Make and model: Beech B-60
- Aircraft serial: P545
- Aircraft time: 6,444 hours, 3,356 cycles
- System (JASC): 2300 · Communications System
- Part: Interface Unit
- Part number: 7517964910
- Part serial: 04080281
- Condition: Faulty
- Location: Comm System
- Part time: 5,828 hours, 3,010 cycles
- Stage of operation: CR
- How discovered: O
- Nature of condition: S
- Precautionary procedure: A

## Discrepancy

APPROXIMATELY ONE HOUR INTO THE FLIGHT & WITHOUT WARNING CREW EXPERIENCED A VERY LOUD, FULL VOL STATIC SQUELCH COMING THROUGH THE OVERHEAD SPEAKERS.  AFTER SWITCHING FROM COMM 2 TO COMM 1 THE SQUELCH NOISE WENT AWAY BRIEFLY.  HOWEVER, IT CAME BACK A FEW SECONDS LATER.  SWITCHED FREQUENCIES TO 121.5 TO VERIFY IT WASN'T JUST A BAD ATC FREQUENCY OR RECEPTION AREA.  ATTEMPTED TO REESTABLISH CONTACT WITH ATC ON COMM 3, BUT AS SOON AS THE YOKE MOUNTED TRANSMIT BUTTON WAS PRESSED, THE SQUELCH NOISE RESUMED.  CREW AGAIN ATTEMPTED TO CONTACT ATC ON 121.5, BUT STILL GOT THE LOUD SQUELCH NOISE.  THE NOISE BECAME PROGRESSIVELY WORSE AS THE FLIGHT CONTINUED.  IT FINALLY BECAME NECESSARY TO DESELECT ALL COMMS, BECAUSE THE SQUELCH NOISE BECAME CONTINUOUS, EVEN WITHOUT DEPRESSING EITHER THE YOKE MOUNTED MICROPHONE TRANSMIT BUTTON OR THE HANDHELD MICROPHONE TRANSMIT BUTTON.  WE REALIZED WE WERE IN A TOTAL COMM FAILURE SITUATION, SQUAWKED 7600 & MADE AN UNSCHEDULED LANDING.  UPON INITIAL INVESTIGATION IT WAS DETERMINED THAT BOTH NETWORK INTERFACE MODULES, NIM 1 & NIM 2, WERE SUSPECT OF CAUSING THE COMM FAILURE.  FURTHER INVESTIGATION IS UNDERWAY & RESULTS WILL BE PROVIDED AS THEY BECOME AVAILABLE.
